Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 231, NWS Des Moines, IA

September 18, 2019Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2019, 4:43 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2019, 4:43 PM CDT (21:43 UTC)
Expired
Sep 18, 2019, 5:00 PM CDT
In force
17 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:49 PM CDTHAIL 11 W Montezuma, IAWHO-TV VIEWER REPORTS QUARTER SIZE HAIL NEAR MONTEZUMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS53 KDMX 182143
SVRDMX
IAC123-157-182200-
/O.NEW.KDMX.SV.W.0231.190918T2143Z-190918T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
443 PM CDT Wed Sep 18 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Poweshiek County in central Iowa...
  Northeastern Mahaska County in south central Iowa...

* Until 500 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located over Montezuma,
  moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Montezuma, Deep River, Barnes City and Guernsey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 9241 4147 9241 4150 9263 4166 9261
      4166 9230 4151 9230
TIME...MOT...LOC 2143Z 273DEG 51KT 4159 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
1 follow-up statement
700 
WWUS53 KDMX 182159
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
459 PM CDT Wed Sep 18 2019

IAC123-157-182209-
/O.EXP.KDMX.SV.W.0231.000000T0000Z-190918T2200Z/
Poweshiek IA-Mahaska IA-
459 PM CDT Wed Sep 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWESHIEK AND
NORTHEASTERN MAHASKA COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4151 9241 4147 9241 4150 9263 4166 9261
      4166 9230 4151 9230
TIME...MOT...LOC 2159Z 273DEG 51KT 4158 9220 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:29 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 18, 4:29 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
429 PM CDT Wed Sep 18 2019

...Updated to add Hydrology Section...

.DISCUSSION.../Tonight through Wednesday/
Issued at 351 PM CDT Wed Sep 18 2019

Main focus for the forecast period will be on storm chances
tonight into Thursday and the heavy rain potential. An area of
storms formed along an area of leading WAA and moisture advection
across northwest Iowa and has continued to sag through much of the
state today. These storms were expected to diminish this morning,
but have kept going with the continued weak WAA and moisture flow
into the state. Clearing across central and southern Iowa earlier
has allowed for some intensification of the storms as they pushed
through northeastern portions of the forecast area and they have
since moved off into east central Iowa. An additional area of
storms have formed closer to the surface boundary that remains off
to the northwest associated with the surface low across central
Canada. The associated upper level wave will lift to the northeast
tonight into Thursday, with continued moisture flow northward
into the boundary. Available moisture remains high with PWATs
around 1.7 inches or higher through Thursday, with FZ LVLs in the
14kft range, and warm cloud depths around 3-4km. This confined
with slow moving storms and storms moving parallel to the boundary
should provide a decent set up for heavy rain potential. Have
widespread amounts of around an inch or higher across central Iowa
through Thursday morning, but much higher pockets of rainfall
around 2-3" will be possible especially across west central Iowa
where the initiation point for storms is expected to linger and
pivot across the area into Thursday morning. Therefore have issued
a Flood Watch for the area most likely to see training of storms
especially as the boundary becomes more west to east oriented with
storms expected to continue forming and moving along that
boundary through late tonight and much of Thursday morning. Have
the watch going through 18z at this time, with the front likely to
start dropping further south through the afternoon hours and
allowing the storms to have better movement and not linger over an
area for as long a time. One concern will be across northern Iowa
and the heavy rain that fell earlier this morning with another
chance for rain tonight. Still expect the storms to be more
transient in that area prior to the boundary stalling out across
central Iowa toward late tonight/Thursday morning. Therefore did
not go into north central Iowa with the watch, but that area will
need to be monitored as adjustments to the watch area will be
possible.

Into Thursday night and Friday, the front will begin to wash out
across the area and lift northward Friday as a warm front. This
should lead to a general lull in precipitation chances for
Thursday night into early Friday. However as southerly flow
increases ahead of the main upper low moving eastward through the
Rockies and into the northern Plains by this weekend, chances for
precipitation increase again through the day/night Friday. Still
some timing issues with the cold front coming through Saturday,
but thunderstorm activity expected through much of the day with
some severe potential still being determined based on timing of
the frontal passage. Abundant moisture around so the heavy rain
potential still exists as well. Behind the front expect much more
seasonable conditions with temperatures back into the 70s for
Sunday and Monday. Some discrepancies set up with the general
pattern for next week, but a generally westerly upper level flow
pattern will suggest the potential for some continued
precipitation chances as well.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1228 PM CDT Wed Sep 18 2019

Line of storms was previously expected to diminish continues to
work its way across central IA and could impact KALO and KDSM
through early afternoon. Otherwise it is expected to dissipate
before reaching KOTM. A surface boundary is situated across
northwest Iowa and is expected to be the focus for further
storm/shower development later this evening and continuing through
the taf forecast period. This boundary is expected to stall its
progression across central Iowa which would allow for an extended
period of SHRA/TSRA impacting KALO and KDSM Thursday morning. For
now have highlighted the greatest chances for TSRA/SHRA at all TAF
locations.

&&

.HYDROLOGY...
Issued at 429 PM CDT Wed Sep 18 2019

Heavy rain potential tonight across much of west central and
central Iowa with training storms expected along a slowly sagging
boundary. Flash flood guidance around 1-2" for an hour and 2-3"
for 3 and 6 hours. Therefore with a quick inch or two possible
with highly efficient rainfall production expected and the
combination of training of cells and prolonged duration of
activity, will lead to some flash flood and flood potential across
portions of west central and central Iowa. Therefore a Flood Watch
has been issued for tonight through Thursday morning. Crops are
starting to dry some and should aid in increased runoff along with
some wet soils from rainfall over the past week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday afternoon for IAZ033>036-044>048-
057>060-070>073-081.

&&

DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Sep 18, 3:33 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 PM CDT Wed Sep 18 2019

IAZ004>007-015>017-023>028-037>039-049-050-061-062-074-082-083-
092-093-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Union-Clarke-
Taylor-Ringgold-
333 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely at times through this evening and again
overnight into early Thursday. The threat of severe weather is
low, but locally heavy rainfall is possible, especially late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will linger into Thursday, with a low threat of
severe weather but with a possibility of locally heavy rainfall.

Intermittent thunderstorm chances remain in the forecast from
Friday through Sunday, then again around Tuesday. At this time it
appears the highest storm chances will come from Friday night
through Saturday. The potential for the severe weather and heavy
rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of heavy rain or
flooding are always appreciated.

IAZ033>036-044>048-057>060-070>073-081-191100-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-
333 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area tonight through
Thursday morning. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for the area through Thursday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Intermittent thunderstorm chances remain in the forecast from
Friday through Sunday, then again around Tuesday. At this time it
appears the highest storm chances will come from Friday night
through Saturday. The potential for the severe weather and heavy
rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of heavy rain or
flooding are always appreciated.

IAZ075-084>086-094>097-191100-
Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
333 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered, non severe thunderstorms will linger through this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Intermittent thunderstorm chances return to the forecast from
late Friday through Sunday, then again around Tuesday. At this
time it appears the highest storm chances will come from Friday
night through Saturday. The potential for the severe weather and
heavy rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

Lee

In the hours before

Special weather statement, Sep 18, 2:01 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
201 PM CDT Wed Sep 18 2019

IAZ038-039-050-181930-
Black Hawk IA-Tama IA-Grundy IA-
201 PM CDT Wed Sep 18 2019

...Strong Thunderstorm Moving Across Far Northern Tama County...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Traer, or about 15 miles south of Waterloo, moving east
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Porte City, Traer, Reinbeck, Dysart, Washburn, Gilbertville and Tf
Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9230 4214 9230 4216 9266 4233 9267
      4245 9206 4230 9206
TIME...MOT...LOC 1859Z 255DEG 18KT 4229 9246

Lee
Local storm report, Sep 18, 2:44 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 N DYSART              42.24N 92.30W
09/18/2019                   TAMA               IA   TRAINED SPOTTER

            TREE BRANCH SNAPPED OFF. WINDS ESTIMATED
            AROUND 60 MPH.

&&

ANSORGE
Local storm report, Sep 18, 2:52 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             1 NW LA PORTE CITY      42.32N 92.20W
09/18/2019  U0.50 INCH       BLACK HAWK         IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Sep 18, 4:14 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
414 PM CDT Wed Sep 18 2019

IAZ061-062-074-075-085-086-182215-
Wapello IA-Poweshiek IA-Marion IA-Jasper IA-Mahaska IA-Monroe IA-
414 PM CDT Wed Sep 18 2019

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montezuma to 11 miles southeast of
Knoxville. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Newton, Oskaloosa, Pella, Grinnell, Montezuma, New Sharon, Eddyville,
Ottumwa Industrial Airport, Lake Red Rock, Sully, Fremont, Lovilia,
Beacon, University Park, Bussey, Lynnville, Deep River, Harvey,
Barnes City and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4113 9304 4172 9300 4167 9230 4151 9230
      4151 9241 4116 9241 4116 9218 4108 9218
TIME...MOT...LOC 2113Z 271DEG 21KT 4164 9260 4123 9293

Boksa
Special weather statement, Sep 18, 4:25 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
425 PM CDT Wed Sep 18 2019

IAZ005-016-182215-
Kossuth IA-Hancock IA-
425 PM CDT Wed Sep 18 2019

...STRONG STORMS MOVING ACROSS PARTS OF NORTHERN IOWA...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Algona, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Algona, Britt, Eagle Lake, Kanawha, Wesley, Corwith, Lu Verne, St.
Joseph, St. Benedict, Irvington, Sexton, Hutchins, Stinson Prairie
State Park, Eagle Lake State Park, Algona Municipal Airport and Aa
Call State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.

&&

LAT...LON 4313 9371 4291 9376 4291 9397 4292 9434
      4314 9432
TIME...MOT...LOC 2124Z 274DEG 30KT 4303 9423

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:36 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto54 min
Sep 18, 7:06 AM CDTSpecial Weather StatementDMXEmmet, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 2 more54 min
Sep 18, 2:01 PM CDTSpecial Weather StatementDMXBlack Hawk29 min
Sep 18, 2:45 PM CDTSevere Thunderstorm WarningDMXBlack Hawk15 min
Sep 18, 3:36 PM CDTFlood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 12 more4 hr
Sep 18, 4:14 PM CDTSpecial Weather StatementDMXMahaska, Poweshiek61 min
Sep 18, 4:25 PM CDTSpecial Weather StatementDMXHancock50 min
Sep 18, 4:40 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion35 min
Sep 18, 6:07 PM CDTSpecial Weather StatementDMXWapello8 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.